When I take my blood pressure in my left arm, it inflated to 170, about the same as my right arm, but when it is deflating, when it gets to about 100, my arm starts hurting really bad and my arm from the elbow down and my hand actually turns blue too. I was wondering what causes this?
While filled with air, the cuff is cutting your blood circulation off (in part) from your forearm and hand. Once enough pressure is reduced in the cuff (usually about when it begins most accurately check for pulse - you feel a throbbing) the blood flow returns to normal, but only after a surge of both oxygenated and tapped blood (think of it as when a dam breaks and the held up water causes a huge wave but quickly levels off again).
Pale skin would be from lack of blood flow completely, and this is why your arm and hand turn white while the cuff is fully inflated. Blue skin from lack of oxygen in the tissue is called cyanosis (cyan - blue, -osis - "of unusual condition or state"). When the oxygenated blood is again allowed into your arm and hand, it quickly supplies that oxygen to the tissue, but not before venous return of the oxygenated blood (blue in color, oxygen turns it red) that was trapped there. As this blue blood resumes its cycle after interruption, the "wave" or surge and the pressure energy it releases pushes it into the tissues.
I'm guessing after turning blue, it then becomes reddish before returning to normal color, this is the entering blood with the oxygen in it pushing on the blue blood out, back to the heart and quickly saturating the space left behind quickly. Once the wave is complete, pressure stabilizes within the blood stream, tissue returns to a steady state of saturation, and (in white skin) the light pinkish hue of just enough oxygenation returns.
And come on, it's not really painful so much as intensely sensitized for a few moments. What would you expect from a surge of pressure along the tissue, veins, and muscles that would expand the sub-dermal stuff beyond the natural extent of a homeostatic body? I like the throbbing feeling of "pain" personally. Feels weird.
If I'm taking your definition of pain to lightly, please let me know. However I can think of no other reason for your complaint, and know the color and a feeling of a different sort is experienced by most everyone healthy when taking their BP.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 17 Nov 2011 • 1 answer
Recieved pills from meds by mail name Clonidine HCL 0.1MG Tab. Color light lavender a V on one side?
Updated 20 Sep 2014 • 4 answers
Updated 27 May 2012 • 2 answers
Updated 30 Oct 2012 • 1 answer
Updated 23 Oct 2014 • 1 answer